Pennsylvania, 2004

Flash Flood in Pennsylvania, July 17, 2004

July 17, 2004 · NWS CLE · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 17, 7:55 PM EST, 25 minutes earlier.

Area forecast discussion, Jul 17, 7:55 PM EST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
855 PM EDT SAT JUL 17 2004

WL UPDATE TO TAKE OUT MENTION OF EVE AND KEEP TSTMS IN.

.PREVIOUS DISCUSSION..
.SHORT TERM (TONIGHT THROUGH MONDAY)...
UPR LOW HAS CLOSED OFF OVR FCST AREA. STRONG SHORT WAVE DIVING SWRD
ACRS INDIANA. DRY SLOT IN WATER VAPOR LOOP AHEAD OF WAVE AND BEHIND
UPR LOW AIDING IN DEVELOPMENT OF CONVECTION OVR CENTRAL OHIO. 12Z
SOUNDINGS WERE MOIST AND UNSTABLE ALTHOUGHT PCP WATER NOT AS HIGH AS
I WOULD HAVE THOUGHT (ABOUT 1.4 INCHES) SO WILL NOT NEED A FLOOD
WATCH ALTHOUGH LOCALIZED SLOW MOVING DOWNPOURS LIKELY. MODELS ROTATE
INDIANA WAVE THRU OH VALLEY AND AROUND EAST SIDE OF UPR LOW ON
SUNDAY. IMPACT AT FIRST WILL BE TO PULL UPR LOW A BIT SOUTHWEST
KEEPING AREA EAST OF I-71 IN SOUTHERLY FLOW WITH DEVELOPING
CONVECTION WHILE SPOTTY WRAP AROUND CONTINUES OVR NW OH. SHOWERS
WILL EVENTUALLY DEVELOP NEAR THE ERIE LAKESHORE BY LATE AFTERNOON.
BY SUNDAY AS UPR LOW BEGINS TO DRIFT EWRD WRAP AROUND SHOULD BEGIN
TO SHIFT SE ACROSS MUCH OF NORTHERN AND CENTRAL OHIO AND SHOWERS
WILL PROBABLY REMAIN RATHER NUMEROUS. WILL USE LIKELY OR CATEGORICAL
POP. ALL MODELS SHOW UPR LOW PULLING OUT ON MONDAY. LINGERING
MOISTURE AND GOOD LOW LEVEL CONVERGENCE DEVELOPS BETWEEN LINGERING
NE FLOW AND DEVELOPING W FLOW SPREADING INTO FCST AREA SO WILL
LIKELY SEE SOME CONVECTION STILL POPPING ALL BUT FAR NW OHIO WHERE
BECOMES NOTICEABLY MORE STABLE DURING THE DAY. GFS TEMP GUIDFANCE
SEEMS BEST DURING THE DAY WITH COOLER TEMPS (MID 70S) IN AREAS OF
CLOUDS/SHOWERS WHILE NGM TEMP GUIDANCE BETTER AT NIGHT WITH LOWS IN
THE 60S WHICH SEEMS REASONABLE WITH 60S DEWPOINTS.

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
GFS STRONGEST WITH NEXT WAVE/CDFNT TUESDAY. ETA SHOWS WEAKENING
SYSTEM WITH INSTABILITY MAINLY OVER UPPER/MID MISSISSIPPI VALLEY.
SOME WAA AHEAD OF FNT OVER FCST AREA BUT NO GULF INFLOW. FNT MAY NOT
QUITE MAKE IT TO FCST AREA WITH RIDGING ALOFT. IF COLD FRONT
DOES SNEAK ACRS FCST AREA IMPACT WILL BE MINIMAL AS WAA RETURNS BY
WEDNESDAY. I SUPPOSE THERE COULD BE SOME ACTIVITY BUT WILL KEEP POPS
LOW (30%). WEDNESDAY COULD BE WARMEST DAY OF THE WEEK AHEAD OF NEXT
CDFNT. ECMWF BRINGS TWO FRONTS THROUGH WITH AN INITIAL WEAK FRONT ON
THURSDAY AND A STRONGER SECONDARY FRONT ON FRIDAY WHILE GFS SEEMS TO
BRING A SINGLE FRONT FRIDAY MORN. WILL INCLUDE CHC SHOWERS/STORMS
THURS INTO FRIDAY MORNING. CANNOT REALLY TIME IT ANY BETTER AT THIS
POINT BUT SHOULD GET DRY AND COOLER BY THE WEEKEND.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE
PA...NONE

&&

.AVIATION (00Z-00Z)...
THE PCPN HAS DECREASED SOME BUT SHOULD PICK BACK UP AS UVV AND MSTR
INCREASES OVERNIGHT. DIDNT MENTION TOO MUCH THUNDER WITH APPROACH
OF NIGHTTIME AND MORE STABILITY.

&&

SHORT TERM...KOSARIK
LONG TERM...KOSARIK
AVIATION...KIELTYKA
Hazardous weather outlook, Jul 17, 5:33 AM EST, 14 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
633 AM EDT SAT JUL 17 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-181032-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
633 AM EDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Buffalo radar (KBUF), 145 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Erie

When
July 17, 8:20 PM EST to 10:45 PM EST
Where
Erie County, South Portion
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Heavy rain fell on southern Erie County on July 17th. Two to three inches of rain was reported in the Corry area. Runoff from this rain caused area streams and creeks to leave their banks. Several roads in the southeastern corner of the county were either washed or closed by flooding. Flood waters in some areas were reported to be as much as three feet deep.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413483.